Health Matters

Who needs to be careful when taking Acetaminophen (paracetamol)?

335

My last article about acetaminophen described how this normally very safe drug may become toxic when taken at higher doses. You’ll remember, inside liver cells paracetamol can be made into the highly toxic chemical called NAPQI. NAPQI is normally quickly detoxified by a powerful antioxidant also inside cells called glutathione (GSH).

However, when the acetaminophen dose is too high glutathione stores become depleted leaving highly toxic NAPQI to damage and kill liver cells. This month we’ll look common situations where toxic side effects of moderate to high dose acetaminophen intake become more likely in unsuspecting people seeking pain relief.

A study of 67 paracetamol poisoning cases, found 40 patients took no more than 6g paracetamol daily (a slightly excessive dose), and 27 hadn’t exceeded the recommended 4g daily maximum dose.

Risk for acute liver failure, kidney or lung side effects associated with normal and excessive dose acetaminophen intake is markedly increased when acetaminophen is taken:

  1. by people regularly consuming alcohol
  2. with other medications, or chemical exposure
  3. during fasting or malnutrition
  4. by people over 40
  5. longer-term – (intake of just 3-4g paracetamol daily increases such risk.

Alcohol: Regular alcohol consumption affects the ability of liver (and other) cells to deal with acetaminophen safely.

Why? Firstly, alcohol is a liver toxin that damages liver cells in multiple ways. In people who drink even moderate amounts (>2 standard drinks daily) alcohol causes significant:

  1. direct drain of cellular GSH stores
  2. mitochondrial damage (Manzo-Avalos 2010) and cell iron accumulation, both of which increase free radical production, which further decreases GSH stores
  3. increases (10-30 fold) in levels of an enzyme called CYP2E1 in liver cells which increases liver NAPQI production

So, by consuming alcohol regularly and then taking a stronger dose of Panadol for pain relief you may set up a situation where your liver cells produce significantly higher levels of toxic NAPQI but have significantly lower levels of glutathione to detoxify NAPQI. The resulting excess NAPQI leads to liver cell damage and cell death. In alcoholics as little as 3-6g/day of Panadol have led to acute liver failure.

Age: As people age liver size decreases & liver GSH production declines significantly, making people over 40 less able to clear acetaminophen and less able to deal with toxic NAPQI and at greater risk of poor outcomes.

Fasting: produces deficiency of

  1. co-substrates for safe acetaminophen detox pathways (sulfation/glucuronidation)
  2. liver GSH (33% reduction)

and increases

  1. liver CYP2E1 levels (10-30 fold) and thus
  2. NAPQI production & risk of liver toxicity

Drugs & Chemicals: Many drugs and chemicals increase liver CYP2E1 levels and NAPQI production

Finally, a study conducted by Schmidt and colleagues (2002) showed that in cases of overdosing of paracetamol, concomitant overdosing with:

  1. benzodiazepine drugs such as Valium almost doubled the risk of hepatic encephalopathy and renal dysfunction
  2. aspirin increased the risk of
    1. hepatic encephalopathy five-fold
    2. death or liver transplantation six-fold

So, when you take acetaminophen for pain relief talk to your pharmacist or doctor first so they can review how much you’re taking to minimise your risk of harm from this normally safe drug.

 

Article Written + Submitted by:

Andreas Klein Nutritionist + Remedial Therapist from Beautiful Health + Wellness
P: 0418 166 269

Leave A Reply